Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS Morristown, TN

April 2, 2012Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 2, 2012, 5:04 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2012, 5:04 PM EDT (21:04 UTC)
Expired
Apr 2, 2012, 5:45 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:20 PM EDTTSTM WND DMGKnoxville, TNA FEW TREES DOWN NEAR DOWNTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WUUS54 KMRX 022104
SVRMRX
TNC009-093-155-022145-
/O.NEW.KMRX.SV.W.0079.120402T2104Z-120402T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT MON APR 2 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST BLOUNT COUNTY IN EAST TENNESSEE...
  SOUTHERN KNOX COUNTY IN EAST TENNESSEE...
  WESTERN SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 545 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 7 MILES EAST OF KNOXVILLE...AND WAS MOVING SOUTH 
AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  EAGLETON VILLAGE...LAKE FOREST...KIMBERLIN HEIGHTS...SEYMOUR...
  WILDWOOD AND WALLAND.

&&

LAT...LON 3573 8364 3571 8395 3602 8395 3604 8373
TIME...MOT...LOC 2104Z 353DEG 8KT 3594 8383

$$

DMG
2 follow-up statements
165 
WWUS54 KMRX 022123
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT MON APR 2 2012

TNC009-093-155-022145-
/O.CON.KMRX.SV.W.0079.000000T0000Z-120402T2145Z/
KNOX TN-SEVIER TN-BLOUNT TN-
523 PM EDT MON APR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM FOR 
NORTHEASTERN BLOUNT...WESTERN SEVIER AND KNOX COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL. THESE STORMS WERE LOCATED NEAR KNOXVILLE AND 
SEYMOUR...AND WERE DRIFTING SOUTH AROUND 5 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3573 8364 3571 8395 3602 8395 3604 8373
TIME...MOT...LOC 2122Z 123DEG 10KT 3600 8391

$$

DMG
907 
WWUS54 KMRX 022144
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT MON APR 2 2012

TNC009-093-155-022153-
/O.EXP.KMRX.SV.W.0079.000000T0000Z-120402T2145Z/
KNOX TN-SEVIER TN-BLOUNT TN-
544 PM EDT MON APR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLOUNT...WESTERN 
SEVIER AND KNOX COUNTIES WILL EXPIRE AT 545 PM...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3573 8364 3571 8395 3602 8395 3604 8373
TIME...MOT...LOC 2143Z 123DEG 10KT 3603 8397

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:28 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 2, 3:28 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT MON APR 2 2012

.SHORT TERM...(TONIGHT AND TUESDAY)...
UPPER LEVEL RIDGE OVER AREA WILL ERODE OVER THE NEXT COUPLE OF
DAYS...BUT ENOUGH PERSISTS ON TUESDAY FOR ANOTHER WARM AND HUMID
DAY. EXCEPTION WILL BE THE COOLER AND DRY AIR NUDGING IN FROM THE
NORTHEAST INTO SW VA. BUT THE SHORT TERM FEATURES ARE FAIRLY
UNIMPRESSIVE COMPARED TO THE EXTENDED FORECAST.

SCATTERED CONVECTION HAS DEVELOPED OVER THE VALLEY IN AND AROUND
MORRISTOWN AS WELL AS NEAR TRICITIES...COULD SEE ADDITIONAL
DEVELOPMENT THROUGH EARLY EVENING. SCATTERED CONVECTION AGAIN ON
TUESDAY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
A SHORTWAVE TROUGH IN THE NW FLOW WILL BE PASSING OVER THE OHIO
VALLEY AND CENTRAL APPALACHIANS ON WEDNESDAY. NAM AND GFS ARE IN
GOOD AGREEMENT IN THIS TIME FRAME. PRECIP CHANCES BEGIN RISING
TUESDAY NIGHT...PEAKING WEDNESDAY AFTERNOON WITH DIURNAL ENHANCEMENT
FROM DAYTIME HEATING. WHILE A FRONT IS EXPECTED TO REMAIN NORTH OF
THE AREA...THERE MAY BE SOME ENHANCED CONVERGENCE ACROSS NORTHERN
AREAS IN THE AFTERNOON AS IT DRIFTS SOUTH. WILL HAVE LIKELY POPS
WEDNESDAY AFTERNOON IN THE NORTH WITH CHANCE POPS SOUTH.

A WEAK SHORTWAVE RIDGE ALOFT CROSSES THE AREA WEDNESDAY NIGHT BEFORE
A MORE SIGNIFICANT SYSTEM APPROACHES FOR THURSDAY. THE MODELS BEGIN
TO DIVERGE SOMEWHAT ON THE TRACK OF THIS SYSTEM...WITH THE GFS
SHOWING A SLOWER NW-SE TRACK AND THE NAM SHOWING A FASTER DUE EAST
TRACK FROM THE OZARKS ACROSS TN. FAVORABLE JET POSITIONING AND
FALLING 500MB HEIGHTS BY BOTH MODELS SUGGEST LIKELY POPS ARE
WARRANTED FOR THURSDAY. THE FRONT THAT WAS TO OUR NORTH BEGINS TO
PUSH SOUTHWARD INTO THE AREA LATE THURSDAY. WITH THE FRONT IN OUR
VICINITY...CHANCE POPS CONTINUE THURSDAY NIGHT...TAPERING OFF
THROUGH FRIDAY AS THE UPPER LOW EXITS. COOLER TEMPS CAN BE EXPECTED
UNDER DENSE CLOUD COVER FRIDAY...IN THE 60S TO LOWER 70S.

A LARGE RIDGE WILL BE CROSSING THE AREA THROUGH THE WEEKEND...GIVING
SUNNY SKIES AND A GRADUAL WARMING TREND. THE GFS SHOWS A COLD FRONT
PASSAGE ON SUNDAY WITH A BROAD UPPER TROUGH OVER THE EASTERN
CONUS...AND THE ECMWF SHOWING A GENERALLY SIMILAR PATTERN BUT A
SLOWER FRONT. GFS ENSEMBLE MEMBERS SEEM TO ALL BE SLOWER THAN THE
OPERATIONAL GFS AND FAVOR THE ECMWF. THUS WILL LEAN TOWARD THE
SLOWER SOLUTION AND HAVE A SLIGHT CHANCE POP MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  85  60  81  60 /  20  40  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  82  58  78  57 /  40  30  30  50  50
OAK RIDGE, TN                       60  84  58  78  57 /  40  30  30  60  50
TRI CITIES AIRPORT, TN              49  77  54  75  51 /  30  20  30  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC/DGS
Hazardous weather outlook, Apr 2, 4:58 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 AM EDT MON APR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
458 AM EDT MON APR 2 2012 /358 AM CDT MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS NORTHEAST TENNESSEE TODAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN
REGION THROUGHOUT MOST OF THE WEEK...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO
SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS WEEK.

In the hours before

Special weather statement, Apr 2, 3:21 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT MON APR 2 2012

TNZ070-073-074-022000-
JEFFERSON TN-NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
321 PM EDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND JEFFERSON COUNTIES
UNTIL 400 PM EDT...

AT 316 PM EDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM WITH DIME
SIZED HAIL NEAR DANDRIDGE...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...
SEVIERVILLE...PIEDMONT...CHESTNUT HILL...BIRD CROSSING AND
HARRISBURG.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Apr 2, 3:49 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT MON APR 2 2012

TNZ044-045-022030-
UNICOI TN-WASHINGTON TN-
349 PM EDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND UNICOI COUNTIES
UNTIL 430 PM EDT...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF GRAY...OR 11 MILES SOUTH OF
KINGSPORT...MOVING SOUTH AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER
HILL...LEESBURG AND EMBREEVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Apr 2, 4:05 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT MON APR 2 2012

TNZ073-074-022100-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
405 PM EDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 500 PM...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...WHICH WAS MOVING SOUTH AT 25
MPH.

SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Apr 2, 4:58 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT MON APR 2 2012

TNZ069-071>074-022200-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER
SMOKY MOUNTAINS TN-
458 PM EDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND KNOX COUNTIES
UNTIL 600 PM...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR KNOXVILLE AND MARYVILLE...WHICH
WERE MOVING SOUTH AT 5 MPH.

SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

IN ADDITION TO SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 5:42 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier2 hr
Apr 2, 6:13 PM EDTFlash Flood WarningMRXKnox3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.